Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 36, NWS Jackson, KY

March 2, 20125 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 2, 2012, 7:57 PM EST for 5 counties in Kentucky. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2012, 7:57 PM EST (00:57 UTC)
Expired
Mar 2, 2012, 8:45 PM EST
In force
48 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Floyd County, KY, Johnson County, KY, Magoffin County, KY, Martin County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 4:19 PM ESTTornado Watch PDSSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

683 
WUUS53 KJKL 030057
SVRJKL
KYC071-115-153-159-195-030145-
/O.NEW.KJKL.SV.W.0036.120303T0057Z-120303T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
757 PM EST FRI MAR 2 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FLOYD COUNTY IN SOUTHEAST KENTUCKY...
  JOHNSON COUNTY IN NORTHEAST KENTUCKY...
  EASTERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
  MARTIN COUNTY IN NORTHEAST KENTUCKY...
  NORTH CENTRAL PIKE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 845 PM EST

* AT 752 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STRINGTOWN...OR NEAR SALYERSVILLE...AND MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAKLAWN ESTATES...DENVER...WEST VAN LEAR AND COLLISTA AROUND 805 PM
  EST.
  VAN LEAR...ODDS...NERO AND BUFFALO AROUND 810 PM EST.
  DICKS CREEK...WHITEHOUSE...ENDICOTT AND HAMMOND AROUND 815 PM EST.
  PRINCE...DAVELLA AND DELONG AROUND 820 PM EST.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE BLAIR...
BUFFALO...WARFIELD AND KERMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST SATURDAY MORNING
FOR EASTERN KENTUCKY. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM EST FRIDAY EVENING FOR SOUTHEASTERN KENTUCKY.

LAT...LON 3761 8305 3789 8304 3786 8301 3791 8296
      3794 8277 3790 8268 3789 8261 3795 8259
      3797 8254 3795 8250 3792 8248 3788 8241
      3783 8240 3777 8231 3774 8232 3768 8229
      3765 8222
TIME...MOT...LOC 0056Z 266DEG 48KT 3776 8297
WIND...HAIL 60MPH 1.00IN

$$

GREIF
2 follow-up statements
657 
WWUS53 KJKL 030127
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
827 PM EST FRI MAR 2 2012

KYC153-030137-
/O.CAN.KJKL.SV.W.0036.000000T0000Z-120303T0145Z/
MAGOFFIN KY-
827 PM EST FRI MAR 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MAGOFFIN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3763 8275 3791 8252 3791 8247 3788 8241
      3783 8240 3777 8231 3774 8232 3768 8229
      3765 8222
TIME...MOT...LOC 0127Z 266DEG 48KT 3779 8245

$$

KYC071-115-159-195-030145-
/O.CON.KJKL.SV.W.0036.000000T0000Z-120303T0145Z/
JOHNSON KY-MARTIN KY-PIKE KY-FLOYD KY-
827 PM EST FRI MAR 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
FLOYD...NORTH CENTRAL PIKE...MARTIN AND EXTREME SOUTHEASTERN JOHNSON
COUNTIES UNTIL 845 PM EST...

AT 825 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MCCLURE...OR 6 MILES SOUTHEAST OF INEZ...MOVING EAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITEPOST...TURKEY CREEK AND SOUTH WILLIAMSON AROUND 835 PM EST.
  AFLEX AROUND 840 PM EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3763 8275 3791 8252 3791 8247 3788 8241
      3783 8240 3777 8231 3774 8232 3768 8229
      3765 8222
TIME...MOT...LOC 0127Z 266DEG 48KT 3779 8245
WIND...HAIL 60MPH 1.00IN

$$

GREIF
703 
WWUS53 KJKL 030140
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
840 PM EST FRI MAR 2 2012

KYC071-115-159-195-030150-
/O.EXP.KJKL.SV.W.0036.000000T0000Z-120303T0145Z/
JOHNSON KY-MARTIN KY-PIKE KY-FLOYD KY-
840 PM EST FRI MAR 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FLOYD...NORTH
CENTRAL PIKE...MARTIN AND EXTREME SOUTHEASTERN JOHNSON COUNTIES WILL
EXPIRE AT 845 PM EST...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 3763 8275 3791 8252 3791 8247 3788 8241
      3783 8240 3777 8231 3774 8232 3768 8229
      3765 8222
TIME...MOT...LOC 0140Z 266DEG 48KT 3744 8222

$$

DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 6:18 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Mar 2, 6:18 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
618 PM EST FRI MAR 2 2012

.UPDATE...
ISSUED AT 618 PM EST FRI MAR 2 2012

PLENTY OF SEVERE REPORTS ROLLING IN OVER THE PAST HOUR. HAVE SPED
PRECIPITATION A BIT AND IT LOOKS LIKE THE SEVERE THREAT SHOULD COME
TO AN END BY MIDNIGHT. UNTIL THEN...EXPECT THE SEVERE WEATHER TO
CONTINUE AS PLENTY OF INSTABILITY CONTINUES TO FEED THESE STORMS.
EXTENDED THE LAKE WIND ADVISORY UNTIL 9 PM WITH STRONG WINDS
IMMEDIATELY BEHIND THE FRONT AS WELL. FLASH FLOOD THREAT STILL LOOKS
REASONABLE WITH VERY INTENSE AREAS OF RAIN. UPDATED TEMPERATURE AND
DEWPOINT TRENDS AS WELL.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 300 PM EST FRI MAR 2 2012

MAIN CONCERN IS STILL AROUND THE UNFOLDING SEVERE WEATHER AS IT MOVES
INTO EASTERN KENTUCKY THIS EVENING. PLENTY OF INSTABILITY AND SHEAR
IS IN PLACE FOR SEVERE THUNDERSTORMS...INCLUDING TORNADOES...LARGE
HAIL...AND STRAIGHT LINE WINDS. BASED ON LATEST HI RES MODEL
GUIDANCE...IT LOOKS LIKE THE STORMS SHOULD ARRIVE IN THE BLUEGRASS
BETWEEN 5 AND 7 PM...WITH THE LINE OF STORMS PROGRESSING ACROSS THE
AREA BETWEEN 6 AND 10 PM. THIS IS A DANGEROUS SITUATION WILL ALL THE
INGREDIENTS PRESENT FOR A DAMAGING SEVERE WEATHER EVENT.

FLOODING IS ALSO A BIT OF A CONCERN WITH ALL THE RAINFALL OVER THE
PAST FEW DAYS. HOWEVER...FORTUNATELY...THE ACTIVITY THIS EVENING
SHOULD BE FAST MOVING AND HOPEFULLY LIMITING THE THREAT.
REGARDLESS...PLAN TO KEEP THE FLASH FLOOD WATCH UP FOR THE TIME
BEING. WILL ALSO KEEP THE LAKE WIND ADVISORY GOING UNTIL 7 PM WITH
GOOD SYNOPTIC LEVEL WINDS OUT AHEAD OF THE APPROACHING COLD FRONT.

AS THE FRONT BLOWS ACROSS THE AREA TONIGHT...PRETTY SUBSTANTIAL COLD
AIR ADVECTION KICKS IN...WITH TEMPERATURES QUICKLY FALLING INTO THE
30S IN THE WAKE OF THE FRONT. IN ADDITION...SKIES WILL START TO CLEAR
ACROSS THE AREA LATE. THIS WILL SET THE STAGE FOR A MUCH COLDER START
TO SATURDAY.

MUCH QUIETER AND COOLER WEATHER IS ANTICIPATED FROM SATURDAY INTO
SATURDAY NIGHT WITH MID LEVEL RIDGING SETTING UP ACROSS THE AREA.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 300 PM EST FRI MAR 2 2012

MODELS IN GOOD AGREEMENT WITH SUNDAY AND SUNDAY NIGHT AS A COUPLE OF
SHORTWAVES PROGRESS ACROSS THE AREA. THE FIRST ONE WILL ARRIVE MIDDAY
SUNDAY...BUT WILL HAVE LIMITED MOISTURE TO WORK WITH. HOWEVER...WITH
UPSLOPE WESTERLY WINDS...WE SHOULD BE ABLE TO SQUEEZE OUT SOME
ISOLATED SHOWERS OR SPRINKLES. THE SECOND AND STRONGER SHORTWAVE IS
PEGGED TO REACH EASTERN KENTUCKY SUNDAY NIGHT. WITH TEMPERATURES
SETTLING BACK TO AROUND 30 OVERNIGHT...THE MAIN PRECIPITATION TYPE
WILL END UP BEING SNOW. WITH UPSLOPE FLOW...COMBINED WITH WEAK
FORCING ALOFT...WILL YIELD SOME LIGHT SNOW ACROSS EASTERN KENTUCKY.
GIVEN THE FAVORABLE TIME OF DAY...WE SHOULD SEE SOME LIGHT SNOW
ACCUMULATIONS AS WELL. PERHAPS UP TO 2 INCHES IN THE HIGH
TERRAIN...TO LESS THAN AN INCH IN THE VALLEYS.

KAS

MONDAY BEGINS WITH A SHORT WAVE DROPPING OUT OF THE GREAT LAKES.
THIS SHORT WAVE HAS LITTLE MOISTURE TO WORK WITH BUT THE COLD AIR TO
BEGIN THE DAY WILL PUSH AVAILABLE MOISTURE BROUGHT FROM THE GREAT
LAKES UPSLOPE WITH LIGHT SNOW EXPECTED EARLY THEN MIXING WITH AND
CHANGING TO LIGHT RAIN. TEMPS WILL ONLY WARM INTO THE LOWER 40S.
THEN MONDAY NIGHT WILL SEE HIGH PRESSURE BUILDING INTO THE ERN CONUS
WITH RETURN FLOW AROUND THE BACK SIDE OF THE HIGH PRESSURE WILL BE
TOO LIGHT TO ADVECT MUCH WARM AIR AND TEMPS SHOULD DROP INTO THE
UPPER 20S. AS DAYTIME WINDS INCREASE ON TUE THE SRLY FLOW WILL BOOST
TEMPS INTO THE UPPER 50S. MODELS AGREE THAT THE SFC HIGH WILL EASE TO
THE MID ATLANTIC COAST WITH THE NEXT FRONTAL BNDRY APPROACHING THE
MISS RIVER VALLEY. WINDS WILL INCREASE ON WED AS TEMPS SOAR INTO THE
LOWER 60S. THE MODELS DIFFER SLIGHTLY ON THE TIMING OF THE NEXT
FRONTAL BNDRY WITH THE ECMWF BEING SLIGHTLY SLOWER. THE FRONTAL
BNDRY IS ORIENTATED IN A MORE NE/SW FASHION AND DOES NOT BEGIN TO
IMPACT ERN KY UNTIL THU. THE MOISTURE RETURN FROM THE GULF WILL
CYCLE INTO THE SRN PLAINS AND THEN WRAP AROUND INTO THE OHIO
VALLEY...MOSTLY NORTH OF THE OHIO RIVER. EXPECT THE PCPN TO BEGIN IN
EARNEST THU AFTERNOON WHICH WILL HOLD HIGH TEMPS TO ONLY THE LOWER
60S. THE ECMWF STALLS THIS FRONTAL BNDRY ACROSS THE COMMONWEALTH
WITH LIGHT RAIN CONTINUING INTO THE LAST OF THE WORK WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 618 PM EST FRI MAR 2 2012

SEVERE THUNDERSTORMS ARE ROLLING INTO EASTERN KENTUCKY THIS EVENING
AND FLYING IN AND OUT OF AIRPORTS IS NOT RECOMMENDED OVER THE NEXT 2
TO 5 HOURS AS THESE STORMS PUSH EAST. IT STILL LOOKS LIKE SOME VERY
GUSTY WINDS ARE POSSIBLE WITH THE THUNDERSTORMS SO WILL CONTINUE TO
HIGHLIGHT A TEMPO GROUP WITH 60 KNOT GUSTS. CONDITIONS SHOULD IMPROVE
AFTER MIDNIGHT WITH VFR CONDITIONS EXPECTED FROM LATE TONIGHT THROUGH
SATURDAY. WE COULD SEE SOME PATCHY VALLEY FOG TOMORROW MORNING...BUT
NOT ENOUGH CONFIDENCE TO INCLUDE IN THE TAFS PRESENTLY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

FLASH FLOOD WATCH UNTIL 4 AM EST SATURDAY FOR KYZ058>060-068-069-
079-080-083>088-104-106>120.

&&

UPDATE...KAS
SHORT TERM...KAS
LONG TERM....DUSTY
AVIATION...KAS
Hazardous weather outlook, Mar 2, 4:33 PM EST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
433 PM EST FRI MAR 2 2012

KYZ044-050>052-040000-
FLEMING-MONTGOMERY-BATH-ROWAN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD
433 PM EST FRI MAR 2 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
...TORNADO WATCH 58 IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND MOVE EAST INTO THE AREA LATE THIS
EVENING. TORNADOES...LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND
HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS.

OUTSIDE OF ANY SHOWERS AND STORMS...WINDS MAY GUSTS AS HIGH AS 40 MPH
THROUGH THIS EVENING...LEADING TO ROUGH CHOP ON AREA LAKES AND
DIFFICULT DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW SHOWERS WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING. SOME
LIGHT ACCUMULATIONS MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT OCCURRENCES OF SEVERE WEATHER OR
HEAVY RAIN TONIGHT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON
KY.

KYZ058>060-068-069-079-080-083-084-040000-
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...WHITLEY CITY
433 PM EST FRI MAR 2 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EST SATURDAY...
...TORNADO WATCH 58 IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND MOVE EAST INTO THE AREA LATE THIS
EVENING. TORNADOES...LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND
HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS.

WITH RECENT HEAVY RAINFALL...FLASH FLOODING IS ALSO POSSIBLE INTO
TONIGHT ACROSS THE AREA.

OUTSIDE OF ANY SHOWERS AND STORMS...WINDS MAY GUSTS AS HIGH AS 40 MPH
THROUGH THIS EVENING...LEADING TO ROUGH CHOP ON AREA LAKES AND
DIFFICULT DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW SHOWERS WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING. SOME
LIGHT ACCUMULATIONS MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT OCCURRENCES OF SEVERE WEATHER OR
HEAVY RAIN TONIGHT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON
KY.

KYZ085>088-104-106>120-040000-
WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-
LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...
JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
WHITESBURG...INEZ...PIKEVILLE
433 PM EST FRI MAR 2 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EST SATURDAY...
...TORNADO WATCH 62 IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A TORNADO WATCH IS IN EFFECT UNTIL 12 AM. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND MOVE EAST INTO THE AREA LATE THIS EVENING.
TORNADOES...LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND HEAVY
RAIN WILL BE POSSIBLE WITH THESE STORMS.

WITH RECENT HEAVY RAINFALL...FLASH FLOODING IS ALSO POSSIBLE INTO
TONIGHT ACROSS THE AREA.

OUTSIDE OF ANY SHOWERS AND STORMS...WINDS MAY GUSTS AS HIGH AS 40 MPH
THROUGH THIS EVENING...LEADING TO ROUGH CHOP ON AREA LAKES AND
DIFFICULT DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW SHOWERS WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING. SOME
LIGHT ACCUMULATIONS MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT OCCURRENCES OF SEVERE WEATHER OR
HEAVY RAIN TONIGHT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON
KY.

KAS

In the hours before

Local storm report, Mar 2, 7:30 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
730 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             PAINTSVILLE             37.82N 82.81W
03/02/2012  E1.75 INCH       JOHNSON            KY   AMATEUR RADIO

&&

JCARICO
Local storm report, Mar 2, 7:37 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
737 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             GRAYS KNOB              36.81N 83.30W
03/02/2012  E2.00 INCH       HARLAN             KY   PUBLIC

            EVENT OCCURRED BETWEEN 708 AND 723 PM.

&&

JCARICO
Local storm report, Mar 2, 7:40 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
740 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             INEZ                    37.87N 82.54W
03/02/2012  E1.00 INCH       MARTIN             KY   911 CALL CENTER

            DISPATCH REPORTED QUARTER SIZED HAIL AND STRONG WINDS.

&&

JJ
Local storm report, Mar 2, 7:44 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
744 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             INEZ                    37.87N 82.54W
03/02/2012  E1.00 INCH       MARTIN             KY   EMERGENCY MNGR

&&

JCARICO
Local storm report, Mar 2, 7:45 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
745 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 N CLAY CITY           37.89N 83.93W
03/02/2012  E1.25 INCH       POWELL             KY   TRAINED SPOTTER

0523 PM     TORNADO          WELLINGTON              37.92N 83.50W
03/02/2012                   MENIFEE            KY   TRAINED SPOTTER

            HOUSES DAMAGED IN WELLINGTON. GOLF BALL SIZE HAIL ALSO
            REPORTED.

0528 PM     HAIL             2 SE MOUNT STERLING     38.04N 83.92W
03/02/2012  M1.00 INCH       MONTGOMERY         KY   TRAINED SPOTTER

0532 PM     HAIL             MEANS                   37.95N 83.76W
03/02/2012  E1.75 INCH       MENIFEE            KY   EMERGENCY MNGR

0535 PM     HAIL             2 E JEFFERSONVILLE      37.97N 83.79W
03/02/2012  E1.25 INCH       MONTGOMERY         KY   PUBLIC

            HALF DOLLAR SIZE HAIL WAS REPORTED.

0540 PM     HAIL             FRENCHBURG              37.95N 83.62W
03/02/2012  E1.75 INCH       MENIFEE            KY   911 CALL CENTER

            GOLFBALL SIZE HAIL WAS REPORTED.

0540 PM     HAIL             SHARPSBURG              38.20N 83.93W
03/02/2012  E1.75 INCH       BATH               KY   911 CALL CENTER

            GOLFBALL SIZED HAIL REPORTED NEAR OLYMPIA...BETHEL AND
            SHARPSBURG.

0540 PM     TSTM WND DMG     TRIPLETT                38.29N 83.40W
03/02/2012                   ROWAN              KY   911 CALL CENTER

            BARN DESTROYED FROM WIND DAMAGE.

0541 PM     HAIL             FRENCHBURG              37.95N 83.62W
03/02/2012  E1.75 INCH       MENIFEE            KY   TRAINED SPOTTER

            GOLFBALL SIZE HAIL COVERING THE GROUND

0543 PM     TSTM WND DMG     STEARNS                 36.69N 84.48W
03/02/2012                   MCCREARY           KY   TRAINED SPOTTER

            TREES AND LINES DOWN WITH WIND ESTIMATED AT 65 MPH

0544 PM     TORNADO          1 SE FRENCHBURG         37.94N 83.61W
03/02/2012                   MENIFEE            KY   911 CALL CENTER

            TORNADO WAS REPORTED ON THE GROUND.

0551 PM     FUNNEL CLOUD     WEST LIBERTY            37.91N 83.27W
03/02/2012                   MORGAN             KY   PUBLIC

            PUBLIC REPORTED FUNNEL CLOUD NEAR WEST LIBERTY.

0556 PM     TORNADO          WEST LIBERTY            37.91N 83.27W
03/02/2012                   MORGAN             KY   LAW ENFORCEMENT

            STATE POLICE REPORTS TORNADO ON THE GROUND JUST WEST OF
            WEST LIBERTY.

0558 PM     TORNADO          WEST LIBERTY            37.91N 83.27W
03/02/2012                   MORGAN             KY   NWS EMPLOYEE

            TORNADO ON THE GROUND IN WEST LIBERTY.

0559 PM     TSTM WND GST     5 N MOUNT STERLING      38.13N 83.95W
03/02/2012  E70.00 MPH       MONTGOMERY         KY   AMATEUR RADIO

0559 PM     HAIL             5 N MOUNT STERLING      38.13N 83.95W
03/02/2012  M1.00 INCH       MONTGOMERY         KY   AMATEUR RADIO

0601 PM     TORNADO          WEST LIBERTY            37.91N 83.27W
03/02/2012                   MORGAN             KY   LAW ENFORCEMENT

            OFFICERS IN VEHICLE HIT BY TORNADO.

0601 PM     TORNADO          WEST LIBERTY            37.91N 83.27W
03/02/2012                   MORGAN             KY   EMERGENCY MNGR

            THERE HAVE BEEN REPORTS OF MULTIPLE INJURIES AND DEATHS.

0601 PM     TORNADO          WEST LIBERTY            37.91N 83.27W
03/02/2012                   MORGAN             KY   LAW ENFORCEMENT

            SIGNIFICANT DAMAGE IN DOWNTOWN WEST LIBERTY. COURTHOUSE
            DAMAGED. PEOPLE TRAPPED IN DAMAGED BUILDINGS...WITH
            INJURIES.

0610 PM     HAIL             WEST LIBERTY            37.91N 83.27W
03/02/2012  E1.75 INCH       MORGAN             KY   PUBLIC

            EVENT OCCURRED BETWEEN 555 PM AND 610 PM.

0615 PM     TORNADO          CROCKETT                37.99N 83.09W
03/02/2012                   MORGAN             KY   TRAINED SPOTTER

            TORNADO ON GROUND. ALSO 3 INCH DIAMETER HAIL.

0620 PM     HAIL             FRAKES                  36.64N 83.93W
03/02/2012  E1.00 INCH       BELL               KY   TRAINED SPOTTER

            SPOTTER REPORTS 1 INCH HAIL.

0621 PM     TSTM WND GST     4 W MOREHEAD            38.19N 83.52W
03/02/2012  E60.00 MPH       ROWAN              KY   TRAINED SPOTTER

0642 PM     HAIL             BLACKMONT               36.79N 83.53W
03/02/2012  E1.00 INCH       BELL               KY   PUBLIC

0645 PM     HAIL             PULASKI                 37.21N 84.64W
03/02/2012  E1.75 INCH       PULASKI            KY   FIRE DEPT/RESCUE

0645 PM     HAIL             2 S CANNEL CITY         37.76N 83.28W
03/02/2012  E1.00 INCH       MORGAN             KY   TRAINED SPOTTER

0650 PM     HAIL             WALLINS CREEK           36.83N 83.41W
03/02/2012  M1.00 INCH       HARLAN             KY   TRAINED SPOTTER

0656 PM     HAIL             WALLINS CREEK           36.83N 83.41W
03/02/2012  E1.75 INCH       HARLAN             KY   PUBLIC

0657 PM     HAIL             PONGO                   37.22N 84.32W
03/02/2012  E1.00 INCH       ROCKCASTLE         KY   FIRE DEPT/RESCUE

0700 PM     HAIL             HARLAN                  36.84N 83.32W
03/02/2012  E1.75 INCH       HARLAN             KY   LAW ENFORCEMENT

            STATE POLICE REPORTED GOLF BALL SIZED HAIL IN THE CITY OF
            HARLAN.

0703 PM     FUNNEL CLOUD     FERGUSON                37.07N 84.59W
03/02/2012                   PULASKI            KY   CO-OP OBSERVER

0703 PM     HAIL             OIL SPRINGS             37.81N 82.94W
03/02/2012  E1.00 INCH       JOHNSON            KY   TRAINED SPOTTER

0704 PM     HAIL             OIL SPRINGS             37.81N 82.94W
03/02/2012  E1.75 INCH       JOHNSON            KY   TRAINED SPOTTER

0710 PM     TORNADO          WOOD CREEK LAKE         37.20N 84.19W
03/02/2012                   LAUREL             KY   LAW ENFORCEMENT

            NEAR LAUREL/ROCKCASTLE LINE...THE TORNADO WAS MOVING
            EAST.

0710 PM     FUNNEL CLOUD     WOOD CREEK LAKE         37.20N 84.19W
03/02/2012                   LAUREL             KY   TRAINED SPOTTER

0710 PM     TORNADO          SALYERSVILLE            37.75N 83.06W
03/02/2012                   MAGOFFIN           KY   LAW ENFORCEMENT

            ADVANCED AUTO ROOF RIPPED OFF. RESCUE SQUAD FLIPPED WITH
            ACTIVE POWER LINES ON UNIT. TORNADO ON THE GROUND.

0714 PM     TORNADO          BERNSTADT               37.16N 84.19W
03/02/2012                   LAUREL             KY   911 CALL CENTER

            ON THE GROUND

0717 PM     TORNADO          LIVINGSTON              37.30N 84.22W
03/02/2012                   ROCKCASTLE         KY   LAW ENFORCEMENT

            TORNADO BLEW TRUCK OFF ROAD NEAR THE 49 MILE MARKER 3
            MILES NORTH OF THE ROCKCASTLE COUNTY LINE.

0717 PM     HAIL             LENARVE                 36.81N 83.27W
03/02/2012  E2.75 INCH       HARLAN             KY   FIRE DEPT/RESCUE

0723 PM     HAIL             GRAYS KNOB              36.81N 83.30W
03/02/2012  E2.00 INCH       HARLAN             KY   PUBLIC

            EVENT OCCURRED BETWEEN 708 AND 723 PM.

0726 PM     HAIL             PAINTSVILLE             37.82N 82.81W
03/02/2012  E1.75 INCH       JOHNSON            KY   AMATEUR RADIO

0738 PM     HAIL             INEZ                    37.87N 82.54W
03/02/2012  E1.00 INCH       MARTIN             KY   EMERGENCY MNGR

0739 PM     HAIL             INEZ                    37.87N 82.54W
03/02/2012  E1.00 INCH       MARTIN             KY   911 CALL CENTER

            DISPATCH REPORTED QUARTER SIZED HAIL AND STRONG WINDS.

&&

JCARICO
Local storm report, Mar 2, 7:55 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
755 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 SSE HARLAN            36.80N 83.30W
03/02/2012  E1.00 INCH       HARLAN             KY   TRAINED SPOTTER

&&

JCARICO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 7:04 PM ESTTornado WarningJKLBreathitt, Magoffin, Morgan, Wolfe41 min
Mar 2, 7:08 PM ESTTornado Warning EmergencyJKLClay, Jackson, Laurel, Owsley, Rockcastle37 min
Mar 2, 7:11 PM ESTTornado Warning EmergencyJKLFloyd, Johnson, Magoffin, Martin49 min
Mar 2, 7:14 PM ESTSevere Thunderstorm WarningJKLJackson, Owsley, Rockcastle46 min
Mar 2, 7:22 PM ESTFlash Flood Warning EmergencyJKLBreathitt, Floyd, Johnson, Lee, Magoffin, Martin and 4 more5 hr
Mar 2, 7:22 PM ESTSevere Thunderstorm WarningJKLHarlan, Letcher23 min
Mar 2, 7:23 PM ESTSevere Thunderstorm WarningJKLBreathitt, Lee, Magoffin, Wolfe52 min
Mar 2, 7:24 PM ESTTornado WarningJKLKnox, McCreary, Wayne, Whitley36 min
Mar 2, 7:28 PM ESTSevere Thunderstorm WarningJKLJohnson, Martin32 min
Mar 2, 7:34 PM ESTTornado WarningJKLFloyd, Johnson, Magoffin, Martin26 min
Mar 2, 7:45 PM ESTSevere Thunderstorm WarningJKLBreathitt, Knott, Magoffin, Perry45 min
Mar 2, 7:52 PM ESTFlash Flood WarningJKLBreathitt, Estill, Jackson, Lee, Powell, Wolfe4 hr
Mar 2, 7:58 PM ESTTornado WarningJKLBell, Harlan, Knox, Whitley32 min
Mar 2, 8:22 PM ESTTornado WarningJKLBell, Harlan23 min
Mar 2, 8:41 PM ESTSevere Thunderstorm WarningJKLBell, Harlan19 min
Mar 2, 11:56 PM ESTAreal Flood WarningJKLBath, Breathitt, Elliott, Estill, Fleming, Floyd and 14 more12 hr
Mar 3, 12:05 AM ESTAreal Flood WarningJKLBell, Harlan, Knox, McCreary, Whitley12 hr
Mar 3, 2:00 AM ESTRiver Flood AdvisoryJKLBell13 hr
Mar 3, 2:23 AM ESTRiver Flood AdvisoryJKLWhitley14 hr
Mar 3, 7:43 AM ESTRiver Flood AdvisoryJKLKnox26 hr
Mar 3, 11:11 AM ESTRiver Flood AdvisoryJKLEstill, Powell42 hr
Mar 3, 1:58 PM ESTRiver Flood WarningJKLWhitley12 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.